Medication affecting playing

Discussion in 'Trumpet Discussion' started by Rumpert, Jan 12, 2016.

  1. breakup

    breakup Mezzo Piano User

    660
    266
    Jun 19, 2015
    Central Pa.
    I have had BMP taken which included magnesium and potassium within the last year, and all levels were normal, and at least once a year before that. I have an echocardiogram coming up, but they have all improved over the years. Fatigue and endurance was very bad when I was first diagnosed, (I couldn't even go up a flight of stairs without stopping to rest, now a flight of stairs is no problem.) but have improved since then. I will ask my cardiologists about these other medications that you have suggested. Understand that I have been dealing with this problem for about 8 or 9 years, and have been improving, but it is only within the last year that I have attempted to restart playing the trumpet and discovered a possible problem.
     
  2. gmonady

    gmonady Utimate User

    18,123
    9,286
    Jan 28, 2011
    Dayton, Ohio
    First of all, your cardiologist has done amazing things with your health care. Reviewing your current medications tells me he is very much on top of the science of medicine. Your medication list is very similar to how I manage my patients with systolic heart failure with cardiomyopathy leading to underlying arrhythmia. This is the "science" of medicine. The art comes next.

    You would likely have not been able to endure time on the trumpet over a few minutes with that initial cardiac ejection fraction, but doubling it, has giving you a real benefit. So the current medications has resulted in a commendable win. But can we do better? That is the artful question we ask as physicians. So yes, there are alternative medications that may add a bit more ejection fraction and in the process may be a bit less fatiguing as a side effect. So it is worth giving that combination a try to see if you, the unique individual patient, can gain some more endurance though enhancing that cardiac output a bit more.

    By the way, there are medications he has you on that prevents further remodeling (scarring) of your heart and I would recommend not changing these. They are the diovan, spironolactone, and carvidilol. Definitely keepers!
     
  3. breakup

    breakup Mezzo Piano User

    660
    266
    Jun 19, 2015
    Central Pa.
    On my last visit to my one cardiologist (I have 2 from 2 different groups) he mentioned a different medication but it would require closer monitoring. At the time I elected to stay with what I was currently taking, but on my next visit I will bring these concerns up in regard to the other medication, sorry but I don't remember what it was.
     
  4. gmonady

    gmonady Utimate User

    18,123
    9,286
    Jan 28, 2011
    Dayton, Ohio
    I am guessing it was amiodarone. It does require close monitoring for many particularly thyroid functions.
     
  5. breakup

    breakup Mezzo Piano User

    660
    266
    Jun 19, 2015
    Central Pa.
    So far I'm not doing anything special with the horn, I just pick it up when I can and blow it for as long as I can. Perhaps when I develop some endurance I will start some of the books and exercises that I have
     
  6. breakup

    breakup Mezzo Piano User

    660
    266
    Jun 19, 2015
    Central Pa.
    I just discovered today that I can play for a lot longer than I could before. My grandson was over with my/his cornet and we gave it a bath and then were playing. I was able to play along with him for quite awhile and didn't even think about it. He is just beginning and hadn't gotten over middle G, so I taught him the rest of the scale. He didn't have any trouble playing it, but he didn't know what valves to use to get the notes.
     

Share This Page